Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 27, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 23, 2011, 3:30 PM EDT for 4 counties in Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2011, 3:30 PM EDT (19:30 UTC)
- Expired
- Mar 23, 2011, 4:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN, Hawkins County, TN
The radar
The Knoxville radar (KMRX), 25 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
107
WUUS54 KMRX 231930
SVRMRX
TNC025-057-067-073-232015-
/O.NEW.KMRX.SV.W.0027.110323T1930Z-110323T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT WED MAR 23 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAIBORNE COUNTY IN EAST TENNESSEE...
GRAINGER COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
WESTERN HAWKINS COUNTY IN EAST TENNESSEE...
* UNTIL 415 PM EDT
* AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED 12 MILES SOUTHWEST OF MIDDLESBORO...AND MOVING
EAST AT 65 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TAZEWELL AROUND 340 PM EDT.
BEAN STATION AROUND 355 PM EDT.
SNEEDVILLE AROUND 400 PM EDT.
OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE
SPRINGDALE...SANDLICK...LONE MOUNTAIN...HOWARD QUARTER...EVANSTON...
TREADWAY AND KLONDIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3631 8313 3632 8315 3635 8316 3634 8318
3632 8318 3637 8374 3640 8378 3654 8376
3656 8312
TIME...MOT...LOC 1931Z 272DEG 58KT 3647 8380
$$
DGS2 follow-up statements
223
WWUS54 KMRX 232000
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT WED MAR 23 2011
TNC025-057-067-073-232015-
/O.CON.KMRX.SV.W.0027.000000T0000Z-110323T2015Z/
GRAINGER TN-HAWKINS TN-HANCOCK TN-CLAIBORNE TN-
400 PM EDT WED MAR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EASTERN CLAIBORNE...HANCOCK...WESTERN HAWKINS AND GRAINGER
COUNTIES...
AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR EVANSTON...OR 7 MILES SOUTHWEST OF
SNEEDVILLE...MOVING EAST AT 65 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SNEEDVILLE AND KLONDIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3631 8313 3632 8315 3635 8316 3634 8318
3632 8318 3641 8354 3655 8350 3656 8312
TIME...MOT...LOC 1959Z 272DEG 58KT 3645 8324
$$
GM358
WWUS54 KMRX 232006
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT WED MAR 23 2011
TNC025-057-232016-
/O.CAN.KMRX.SV.W.0027.000000T0000Z-110323T2015Z/
GRAINGER TN-CLAIBORNE TN-
406 PM EDT WED MAR 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR CLAIBORNE AND GRAINGER
COUNTIES IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.
LAT...LON 3637 8313 3639 8323 3641 8330 3654 8328
3655 8313
TIME...MOT...LOC 2006Z 272DEG 58KT 3645 8311
$$
TNC067-073-232015-
/O.CON.KMRX.SV.W.0027.000000T0000Z-110323T2015Z/
HAWKINS TN-HANCOCK TN-
406 PM EDT WED MAR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR HANCOCK AND WESTERN HAWKINS COUNTIES...
AT 402 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR TREADWAY...
OR 6 MILES SOUTH OF SNEEDVILLE...MOVING EAST AT 65 MPH.
LOCATIONS IN THE WARNING INCLUDE...
.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3637 8313 3639 8323 3641 8330 3654 8328
3655 8313
TIME...MOT...LOC 2006Z 272DEG 58KT 3645 8311
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:40 PM EDT, 50 minutes earlier.
Area forecast discussion, Mar 23, 2:40 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT WED MAR 23 2011 .SHORT TERM (TONIGHT AND THURSDAY)...SHOWERS AND THUNDERSTORMS ARE QUICKLY DEVELOPING OVER NORTHERN MIDDLE TN AND THE CUMBERLAND PLATEAU. COOLING MIDLEVEL TEMPS THROUGH THE AFTERNOON WILL STEEPEN LAPSE RATES AND INCREASE THE THREAT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL. DAMAGING WINDS WILL BE POSSIBLE AS WELL AS WINDS ALOFT MAY BE FORCED TO THE SURFACE WITH STRONG DOWNDRAFTS. SURFACE WINDS FROM THE SW SHOULD MEAN A LESSER THREAT OF TORNADOES IN OUR AREA. CONVECTIVE ACTIVITY SHOULD CONTINUE THROUGH MUCH OF THE EVENING...TAPERING OFF BEFORE MIDNIGHT AS THE COLD FRONT MOVES INTO THE AREA AND THE MIDLEVEL TROUGH AXIS MOVES TO THE EAST. GOOD COLD ADVECTION AND LOW LEVEL MOISTURE BEHIND THE FRONT SHOULD MEAN HIGH TEMPS ONLY IN THE 50S TOMORROW UNDER MOSTLY CLOUDY SKIES. .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...COLD AIR WILL BE IN PLACE THURSDAY NIGHT AND OVERNIGHT LOWS COULD DIP BELOW FREEZING OVER NORTHERN LOCATIONS...AND A FREEZE WARNING MAY BE NEEDED. OTHERWISE...WILL BE IN A RATHER UNSETTLED WEATHER PATTERN DURING THE EXTENDED. HIGH PRESSURE THURSDAY NIGHT WILL GIVE WAY TO AN APPROACHING SHORT WAVE. COULD SEE INITIAL SHOWERS PUSH INTO THE AREA LATE FRIDAY INTO FRIDAY NIGHT. A SECOND...STRONGER WAVE THEN A COLD FRONT MOVES THROUGH FOR THE WEEKEND. HAVE CONTINUED WITH LIKELY POPS SATURDAY AND SATURDAY NIGHT AND CHANCE POPS FOR PART OF SUNDAY. MODEL CONSISTENCY ON DETAILS DIMINISHES LATE IN THE PERIOD...BUT SHOULD HAVE A SERIES OF WEAK WAVES MOVING IN FOR MONDAY AND TUESDAY FOR CONTINUED 20 TO 30 POPS. DRY ON WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 47 58 36 63 45 / 60 0 0 10 30 KNOXVILLE AIRPORT, TN 48 54 35 61 43 / 70 10 0 10 30 OAK RIDGE, TN 47 53 36 60 44 / 70 10 0 10 30 TRI CITIES AIRPORT, TN 47 51 30 57 39 / 80 10 0 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/MJB
Hazardous weather outlook, Mar 23, 5:25 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 525 AM EDT WED MAR 23 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 525 AM EDT WED MAR 23 2011 /425 AM CDT WED MAR 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT ACROSS THE TENNESSEE RIVER VALLEY TODAY...TRIGGERING STRONG TO SEVERE THUNDERSTORMS AHEAD OF IT THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WITH THESE STORMS WILL THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER LOW PRESSURE SYSTEM WILL AFFECT THE REGION ON SATURDAY NIGHT...BRINGING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON SATURDAY NIGHT.
In the hours before
Special weather statement, Mar 23, 2:46 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 246 PM EDT WED MAR 23 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240200- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON... ABINGDON 246 PM EDT WED MAR 23 2011 /146 PM CDT WED MAR 23 2011/ ...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... A STRONG COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON AND EVENING. A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THIS COLD FRONT IS EXPECTED TO PRODUCE SOME STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS EXPECTED WITH THESE STORMS WILL BE THE POSSIBILITY OF STRONG...DAMAGING WINDS AND WITH COLD AIR ALOFT...LARGE HAIL...TO THE SIZE OF GOLF BALL OR BASEBALL. A FEW ISOLATED TORNADOES WILL ALSO BE POSSIBLE. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR LATER WATCHES AND WARNINGS ON THIS DEVELOPING SEVERE WEATHER SITUATION.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:59 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Scott, Union | 46 min |
| Mar 23, 3:18 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 27 min |
| Mar 23, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 34 min |
| Mar 23, 4:09 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hancock, Hawkins, Sullivan, Washington | 51 min |
| Mar 23, 4:10 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Roane | 39 min |
| Mar 23, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Washington | 46 min |
| Mar 23, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 20 min |
| Mar 23, 7:45 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Hancock, Knox, Morgan and 2 more | 60 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.